Wyoming, 2005

Hail and Damaging Wind in Wyoming, June 23, 2005

June 23, 2005 · NWS UNR · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 1:45 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 1:45 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT THU JUN 23 2005

.DISCUSSION...19Z SURFACE ANALYSIS HAS SURFACE LOW OVER EASTERN
NORTH DAKOTA WITH TRAILING COLD FRONT THROUGH NORTHWESTERN SOUTH
DAKOTA AND JUST ENTERING NORTHERN WYOMING. PREFONTAL TROUGH EXTENDS
THROUGH CENTRAL SOUTH DAKOTA. CURRENT TEMPERATURES WELL INTO THE 90S
AHEAD OF THE PREFONTAL TROUGH WITH WINDS OUT OF THE WEST TO
SOUTHWEST AT 15 TO 25 MPH. TEMPS IN THE 80S AND WINDS OUT OF THE
NORTHWEST AT 15 TO 25 MPH BETWEEN THE TROUGH AND COLD FRONT.

PREFRONTAL TROUGH WILL SLIDE OUT OF THE FORECAST AREA THIS AFTERNOON
AND EVENING. WINDS WILL SWITCH AROUND TO THE NORTHWEST AT 15 TO 25
MPH WITH THE PASSAGE OF THE TROUGH. COLD FRONT WILL HANG UP ACROSS
SOUTHERN SOUTH DAKOTA. NAM AND GFS ADVERTISING GOOD LIFT AND LITTLE
CIN THIS AFTERNOON AND EVENING ACROSS THIS AREA...SO HAVE PLACED
SCATTERED THUNDERSTORM ACROSS NORTHEAST WYOMING...THE BLACK
HILLS...AND SOUTHERN SOUTH DAKOTA FOR THIS EVENING. SPC HAS OUTLINED
FAR SOUTH CENTRAL SOUTH DAKOTA IN THE SLIGHT RISK FOR SEVERE STORMS
THIS EVENING...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

UPPER LEVEL PATTERN KEEPS THE FORECAST AREA UNDER SOUTHWEST TO WEST
FLOW...WITH SEVERAL DISTURBANCES MOVING THROUGH OVER THE NEXT
SEVERAL DAYS. THIS WILL KEEP A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND. SPC HAS MOST OF
THE FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE STORMS FOR FRIDAY
AND SATURDAY. HIGH TEMPERATURES FOR THE NEXT COUPLE OF DAYS WILL BE
SLIGHTLY COOLER...GENERALLY IN THE MID 70S TO MID 80S. TEMPERATURES
WILL BEGIN TO WARM UP AGAIN BY SUNDAY...AS A STRONG TROUGH DIGS INTO
THE WEST COAST.

EXTENDED...SIGNIFICANT LARGE SCALE CHANGES ARE FORECAST TO TAKE
PLACE OVER THE WESTERN U.S. BEGINNING EARLY NEXT WEEK. EARLY IN THE
WEEK THE H5 LOW OFF THE COAST OF SOUTHERN CA IS SHOWN TO SYNC UP
WITH A SHORT WAVE IN THE NORTHERN STREAM AND THEN MOVE NORTHEASTWARD
INTO THE NORTH CENTRAL U.S.  THE UPPER FLOW THEN BECOMES MOSTLY
ZONAL WITH A NUMBER OF WEAK SHORT WAVE POISED TO SHOOT ACROSS THE
NORTHERN AND CENTRAL U.S. DURING THE LAST HALF OF THE WEEK. HOWEVER
THE VERY STRONG SURFACE HIGH PRESSURE OVER THE EASTERN PACIFIC
REMAINS IN PLACE...TAKING PACIFIC MOISTURE OUT OF THE EQUATION FOR
THESE SYSTEMS.  THE RESULT WILL BE A SLIGHTLY COOLER BUT CONTINUED
ACTIVE WEATHER REGIME FOR THE WEEK WITH THE BEST CHANCE OF
PRECIPITATION MON AND TUE AS THE REMAINS OF THE H5 LOW CROSSES THE
NORTHERN PLAINS.  THE WESTWARD EXTENSION OF THE BERMUDA RIDGE WILL
ALSO LIMIT THE AMOUNT OF LOW LEVEL GULF MOISTURE AVAILABLE FOR
CONVECTION IN THE NORTHERN PLAINS THROUGH LATE THURSDAY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS ALL ROUTES THROUGH
TONIGHT WITH SCATTERED -TSRA OVER SERN WY SRN SD AND NWRN NE
ROUTES. ISOLD -TSRA ARE FORECAST FOR ALL OTHER ROUTES THROUGH THIS
EVENING.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

RUDGE/CARPENTER
Hazardous weather outlook, Jun 23, 4:25 PM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT THU JUN 23 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
525 PM MDT (625 PM CDT) THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER NORTHEASTERN WYOMING
AND PORTIONS OF SOUTH DAKOTA TONIGHT. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THESE STORMS...ESPECIALLY ACROSS NORTHEASTERN
WYOMING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
AREA FRIDAY AND SATURDAY...WITH A CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS THROUGH NEXT WEEK. THE BEST CHANCE FOR SEVERE
WEATHER ON FRIDAY AFTERNOON AND EVENING WILL BE OVER NORTHEASTERN
WYOMING...AND ON SATURDAY THE BEST CHANCE OF SEVERE WEATHER WILL BE
OVER NORTHWESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MJB

The radar

The Rapid City radar (KUDX), 194 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 23, 5:15 PM MST
Where
Campbell County, 15 mi SE of Gillette
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.133, -105.267

Hail, Campbell

When
June 23, 5:40 PM MST
Where
Campbell County, 10 mi SE of Gillette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.183, -105.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455436, 5455437.